METHYLPREDNISOLONE INDUCED HYPOKALEMIA IN AN IDIOPATHIC THROMBOCYTOPENIC PURPURA (ITP) PATIENT

  • SHERLY TANDI ARRANG Departement of Pharmacy, School of Medicine and Health Sciences, Atma Jaya Catholic University of Indonesia, Jakarta, Indonesia
  • FONNY COKRO Departement of Pharmacy, School of Medicine and Health Sciences, Atma Jaya Catholic University of Indonesia, Jakarta, Indonesia

Abstract

We reported an Idiopathic Thrombocytopenic Purpura (ITP) patient, 66-years-old (woman), with hypokalemia. She received 125 mg three times daily of methylprednisolone injection for her ITP. Corticosteroids are the initial treatment of ITP. Her potassium level decrease after she took methylprednisolone. Hypokalemia is also a common problem affecting the elderly or geriatric population. Many literatures reported side effects of corticosteroid is associated with hypokalemia. Monitoring potassium levels must be check during corticosteroid therapy. In this report, we describe the association between corticosteroid with hypokalemia effect.

Keywords: Corticosteroid, Methylprednisolone, Hypokalemia, Idiopathic, Thrombocytopenic Purpura, Elderly

Downloads

Download data is not yet available.

References

1. Kayal L, Jayachandran, Singh K. Idiopathic thrombocytopenic purpura. Contemp Clin Dent 2014;5:410–4.
2. Sinha A, Bagga A. Pulse steroid therapy. Indian J Pediatr 2008;75:1057-66.
3. Nomura S. Advances in diagnosis and treatments for immune thrombocytopenia. Clin Med Insight: Blood Disorders 2016;9:15-22.
4. Veltri KT, Mason C. Medication-induced hypokalemia. Pharmacovigilance Forum 2015;40:185-90.
5. Weiss BD. Medication-induced hypokalemia: a common problem. Elder Care; 2015.
6. Perez HET. Glucose disturbances in non-diabetic patients receiving acute treatment with methylprednisolone pulses. Rev Assoc Med Bras 2012;58:125-8.
7. Roshni PR, Sai Keerthana PC, Khrishna PR. Steroid-induced hypokalemia-a case report. Int J Pharm Sci Rev Res 2017;42:42-3.
8. Buyukcam F, Calik M, Erkuran MK, Akay H. Case report, hypokalemia, and muscle paralysis after low dose methylprednisolone. Am J Emerg Med 2011;29:573.
9. Bonnette B, Chauffert B, Martin F. Side-effects of high-dose intravenous (pulse) methylprednisolone therapy cured by potassium infusion. Br J Rheumatol 1998;37:109.
10. Soriano PK, Bhattarai M, Vogler CN, Hudali TH. A case of trigger-point injection-induced hypokalemic paralysis. Am J Case Rep 2017;18:454-7.
11. Knox Macaulay HHM, Rehman JU, Zadjali SA, Fawaz NA, Al Kindi S. Idiopathic thrombocytopenic purpura and hypokalaemic dRTA with compensated haemolysis and striking acanthocytosis in a band 3 (SLC4A1/AE1) A858D homozygote. Ann Hematol 2013;92:53-4.
12. Bardak S. Community-acquired hypokalemia in elderly patients: related factors and clinical outcomes. Int Urol Nephrol 2017;49:483-9.
13. Tsai WS, Wu CP, Hsu YS. Life-threatening hypokalemia in an asthmatic patient treated with high-dose hydrocortisone. Am J Med Sci 2004;327:152-5.
14. Wongraoprasert S, Buranasupkajorn P, Sridama V, Snabboon T. Thyrotoxic periodic paralysis induced by pulse methylprednisolone. Int Med 2007;46:1431-3.
15. Arzel Hezode M. Glucocorticoids may trigger attacks in several types of periodic paralysis. Neuromuscular Disorders 2009;9:217-9.
16. Wu C. Hypokalemic myopathy in primary aldosteronism: a case report. Exp Ther Med 2016;12:4064-6.
17. Tamez Perez HE, Cisneros Perez V, Cedillo Rodriguez JA, Diaz De Leon-Gonzalez E, Torres Valenzuela M, Tamez Pena AL, et al. Prevalence of hypokalemia in patients with methylprednisolone pulse therapy. Rev Invest Clin 2009;61:194-7.
18. Miyashita. Case report: ventricular fibrillation due to severe by steroid treatment in a patient with thyrotoxic periodic paralysis. Int Med 2006;45:11-3.
19. Erturk O, Ozlu C. Hypokalemic periodic paralysis that presented with hemiparesis after dexamethasone injection. Turk J Neurol 2006;22:141-2.
20. Lee EJ, Kim TK, Kwon MJ, Lee SH, Park JH. Thyrotoxic periodic paralysis induced by dexamethasone. Endocrinol Metab 2012;27:299-302.
21. Tigas S, Papachilleos P, Ligkros N, Andrikoula M, Tsatsoulis A. Hypokalemic paralysis following administration of intravenous methylprednisolone in a patient with graves thyrotoxicosis and ophthalmopathy. Hormones 2011;10:313-6.
22. Sakamoto N. Three cases of corticosteroid therapy triggering ventricular fibrillation in J-wave syndromes. Heart Vessels 2014;29:867–72.
Statistics
121 Views | 130 Downloads
Citatons
How to Cite
ARRANG, S. T., and F. COKRO. “METHYLPREDNISOLONE INDUCED HYPOKALEMIA IN AN IDIOPATHIC THROMBOCYTOPENIC PURPURA (ITP) PATIENT”. International Journal of Pharmacy and Pharmaceutical Sciences, Vol. 12, no. 7, May 2020, pp. 83-85, doi:10.22159/ijpps.2020v12i7.37905.
Section
Case Study(s)